Hail, Sullivan
- When
- August 3, 4:05 PM EST to 4:15 PM EST
- Where
- Sullivan County, 0.52 mi E of Monticello
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 41.650, -74.690
Showers and thunderstorms developed in a very unstable air mass ahead of an approaching cold front Monday afternoon across central New York and northeast Pennsylvania. Some of these thunderstorms became severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
Showers and thunderstorms developed in a very unstable air mass ahead of an approaching cold front Monday afternoon across central New York and northeast Pennsylvania. Some of these thunderstorms became severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 3, 2:49 PM EST, 1 hour 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 349 PM EDT MON AUG 3 2015 .SYNOPSIS... SCATTERED SHOWERS AND THUNDERSTORMS THIS EVENING OVER PARTS OF THE REGION, WILL DIMINISH OVERNIGHT. HIT AND MISS SHOWERS AND STORMS ARE ANTICIPATED AGAIN TUESDAY AFTERNOON, AS AN UPPER-LEVEL DISTURBANCE TRACKS OVER THE AREA. MAINLY DRY WEATHER IS EXPECTED WEDNESDAY, WITH WEAK HIGH PRESSURE IN CONTROL. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... 330 PM UPDATE... TWO SHORT LINES OF CONVECTION WILL IMPACT PORTIONS OF THE FORECAST AREA LATE THIS AFTERNOON INTO THE EARLY EVENING. ONE WILL BE OVER NORTHEAST PA AND THE WESTERN CATSKILLS, ALONG AND JUST AHEAD OF A WEAK LOW-LEVEL TROUGH/OUTFLOW BOUNDARY. THE SECOND WILL IMPACT THE NORTHERN FINGER LAKES, WESTERN MOHAWK VALLEY, AND SOUTHERN TUG HILL REGIONS, AHEAD OF THE MAIN SURFACE COLD FRONT. DESPITE THE PRESENCE OF THE ABOVE MENTIONED CONVERGENCE BOUNDARIES, SOME UPPER-LEVEL JET DYNAMICS, AND DECENT DEEP-LAYERED SHEAR (EFFECTIVE SHEAR VALUES OF 25-40 KT), THUNDERSTORMS ARE EXPECTED TO REMAIN HIT AND MISS IN NATURE, AND LARGELY NON-SEVERE. THIS IS DUE MAINLY TO ONLY MARGINAL BUOYANCY (ML CAPES OF 500-1000 J/KG) AND WEAK MID-LAYER LAPSE RATES (AS INDICATED BY RECENT AMDAR SOUNDINGS AND SPC MESO-ANALYSIS). ELSEWHERE, SHOWERS/THUNDERSTORMS WILL BE FEW AND FAR BETWEEN, AS DRIER MORE STABLE AIR HAS TAKEN UP RESIDENCY, ESPECIALLY ACROSS THE TWIN TIERS. SHOWERS/ISOLATED STORMS MAY LINGER FOR A WHILE LATER THIS EVENING IN OUR FAR SOUTHEASTERN ZONES (CATSKILLS AND THE POCONO PLATEAU), WITH ACTIVITY FINALLY DEPARTING AFTER ABOUT 1-3 AM. EVEN THOUGH THE GROUND WILL BE WET IN SPOTS DUE TO SHOWER ACTIVITY, A WELL MIXED ENVIRONMENT IN THE BOUNDARY LAYER SHOULD PRECLUDE MUCH IN THE WAY OF FOG DEVELOPMENT OVERNIGHT. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/... SCATTERED CONVECTION SHOULD BUBBLE UP AGAIN TUESDAY AFTERNOON (MOSTLY OVER CENTRAL NY), COINCIDENT WITH MAXIMUM HEATING, AS ADDITIONAL SHORT-WAVE ENERGY ROTATES AROUND A CLOSED UPPER LOW OVER EASTERN CANADA. ANY ACTIVITY THAT FORMS SHOULD DIMINISH QUICKLY TUESDAY EVENING, WITH MAINLY DRY WEATHER DURING THE NIGHT. WEDNESDAY-WEDNESDAY NIGHT LOOK RAIN-FREE, WITH WEAK SURFACE RIDGING OVERHEAD, AND NEGATIVE VORTICITY ADVECTION/SINKING MOTION ALOFT. ON THURSDAY, ALTHOUGH SOME MODEL DIFFERENCES REMAIN, A BROAD CONSENSUS WOULD KEEP MOST OF THE SHOWER ACTIVITY, TIED TO THE NEXT STORM SYSTEM/UPPER-LEVEL TROUGH (APPROACHING FROM THE OHIO VALLEY), FROM OUR NORTHEAST PA COUNTIES SOUTHWARD, WITH CENTRAL NY STAYING MAINLY DRY. MORE CLOUDS/POSSIBLE PRECIPITATION ON THURSDAY SHOULD KEEP HIGH TEMPERATURES A BIT LOWER (MOSTLY IN THE 70S). && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... GENERALLY FOLLOWED HPC GUIDANCE THIS PERIOD. THE LONG TERM BEGINS WITH A WEAK TROF EXTENDING FROM EASTERN CANADA DOWN THROUGH THE LOWER OHIO VALLEY. AS A SERIES OF DIFFUSE WAVES ROTATE THROUGH THE FLOW, A MORE DEFINED CYCLONE IS PROGGED TO FORM OVER THE LOWER MIDATLANTIC REGION AND TRACK TOWARD THE ATLANTIC COAST. WHILE THE MAIN LOW IS TOO FAR SOUTH INITIALLY TO AFFECT US, THE TROF WILL KEEP AT LEAST A SLIGHT CHANCE FOR SHOWERS IN THE FORECAST THROUGH MUCH OF THE PERIOD. A COOL HIGH BUILDING DOWN FROM CANADA WILL KEEP TEMPERATURES IN THE MID 70S ON SATURDAY. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... MAINLY VFR CONDITIONS ARE EXPECTED THIS FORECAST PERIOD. SCATTERED SHOWERS AND THUNDERSTORMS WILL BE OVER THE REGION THIS AFTERNOON AND EVENING, THOUGH THE PROJECTED COVERAGE IS NOT SUFFICIENT FOR INCLUDING A TEMPO GROUP...WITH THE EXCEPTION OF RME. ANY STORM WHICH AFFECTS A TERMINAL WILL CAUSE BRIEF MVFR TO BORDERLINE IFR RESTRICTIONS IN DOWNPOURS AND GUSTY WINDS. A SCATTERED TO BROKEN HIGH DECK SHOULD PRECLUDE FOG FORMATION OVERNIGHT. .OUTLOOK... TUE AFT...BRIEF RESTRICTIONS POSSIBLE FROM SCT SHRA-TSRA. WED-FRI...MAINLY VFR. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS...MLJ NEAR TERM...MLJ SHORT TERM...MLJ LONG TERM...DJP AVIATION...DJP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 351 PM EDT MON AUG 3 2015 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-042000- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO- OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA- NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 351 PM EDT MON AUG 3 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS MAY PRODUCE ISOLATED INSTANCES OF STRONG WINDS AND SMALL HAIL LATE THIS AFTERNOON INTO THE EARLY EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MJ
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
343 PM EDT MON AUG 3 2015
NYZ062-032015-
SULLIVAN NY-
343 PM EDT MON AUG 3 2015
...STRONG THUNDERSTORMS WILL AFFECT CENTRAL SULLIVAN COUNTY ...
* AT 343 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER HARRIS...OR NEAR MONTICELLO...MOVING NORTHEAST AT 40 MPH.
* SMALL HAIL WILL BE POSSIBLE WITH THIS STORM.
* THIS STRONG THUNDERSTORM WILL BE NEAR...
FALLSBURG...SOUTH FALLSBURG AND LOCH SHELDRAKE AROUND 350 PM EDT.
NEVERSINK...WOODRIDGE AND WOODBOURNE AROUND 355 PM EDT.
GRAHAMSVILLE AROUND 400 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4168 7446 4159 7477 4175 7488 4191 7454
4188 7447 4188 7446 4184 7448 4175 7457
TIME...MOT...LOC 1943Z 243DEG 35KT 4171 7473
DJPSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
436 PM EDT MON AUG 3 2015
NYZ062-PAZ048-032115-
SULLIVAN NY-PIKE PA-
436 PM EDT MON AUG 3 2015
...STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN SULLIVAN AND
NORTHEASTERN PIKE COUNTIES ...
* AT 436 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER HIGHLAND LAKE...OR 11 MILES NORTHWEST OF PORT JERVIS...MOVING
NORTHEAST AT 35 MPH.
* SMALL HAIL WILL BE POSSIBLE WITH THIS STORM.
* THIS STRONG THUNDERSTORM WILL BE NEAR...
HARTWOOD AND OAKLAND AROUND 450 PM EDT.
MONTICELLO AROUND 455 PM EDT.
ROCK HILL...THOMPSONVILLE AND HAVEN AROUND 500 PM EDT.
WURTSBORO AROUND 505 PM EDT.
WOODRIDGE...BLOOMINGBURG AND HIGHVIEW AROUND 510 PM EDT.
PHILLIPSPORT AROUND 515 PM EDT.
LAT...LON 4157 7442 4152 7447 4150 7450 4149 7476
4147 7475 4144 7476 4143 7475 4143 7473
4138 7486 4153 7498 4175 7457 4173 7456
4165 7440 4159 7436
TIME...MOT...LOC 2036Z 239DEG 32KT 4150 7484
DJPThe Albany radar (KENX), 116 km away, was scanning. The volume nearest the first event began at 21:02 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2015Every state in 2015This day in weather historyWarnings in New York, August 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 599739.